Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 53, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 18, 2015, 3:50 PM EDT for 4 counties in Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2015, 3:50 PM EDT (19:50 UTC)
- Expired
- Jun 18, 2015, 4:12 PM EDT
- In force
- 22 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Estill County, KY, Lee County, KY, Powell County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 39 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
546
WUUS53 KJKL 181950
SVRJKL
KYC065-129-197-237-182030-
/O.NEW.KJKL.SV.W.0053.150618T1950Z-150618T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT THU JUN 18 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LEE COUNTY IN SOUTHEASTERN KENTUCKY...
SOUTHEASTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...
WESTERN WOLFE COUNTY IN SOUTHEASTERN KENTUCKY...
EAST CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 430 PM EDT
* AT 350 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FITCHBURG...
OR 7 MILES EAST OF IRVINE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WHISMAN...COBHILL...GREELEY...PITTS...LEECO...GLENCAIRN...
ZACHARIAH...PATSEY...FIXER...ROGERS CHAPEL...KOOMER RIDGE
CAMPGROUND...KNOWLTON...HIGH FALLS...FITCHBURG...PILOT...ROGERS...
FURNACE...JENSON...ZOE AND PINE RIDGE.
THIS INCLUDES BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 31
AND 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3782 8363 3782 8358 3764 8358 3767 8389
3778 8389 3784 8366
TIME...MOT...LOC 1950Z 266DEG 19KT 3773 8385
HAIL...0.75IN
WIND...60MPH
$$
RAY1 follow-up statement
234
WWUS53 KJKL 182012
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT THU JUN 18 2015
KYC065-129-197-237-182021-
/O.CAN.KJKL.SV.W.0053.000000T0000Z-150618T2030Z/
LEE KY-POWELL KY-WOLFE KY-ESTILL KY-
412 PM EDT THU JUN 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEE...
SOUTHEASTERN POWELL...WESTERN WOLFE AND EAST CENTRAL ESTILL COUNTIES
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3782 8363 3782 8358 3764 8358 3767 8389
3778 8389 3784 8366
TIME...MOT...LOC 2011Z 266DEG 19KT 3774 8373
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:47 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 18, 3:47 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 347 PM EDT THU JUN 18 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 335 PM EDT THU JUN 18 2015 MUCH OF THE SHORT TERM PERIOD WILL FEATURE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SURFACE ANALYSIS SHOWS WARM FRONT STRETCHED FROM THE MID ATLANTIC TO WI AND COLD FRONT STRETCHED TO THE CENTRAL PLAINS. SURFACE HIGH PRESSURE CENTER TO THE SOUTH ACROSS THE WESTERN CAROLINAS. ALOFT UPPER LEVEL RIDGE CONTINUES TO TRY AND HANG ON ACROSS THE SOUTHEAST WITH NORTHERN FRINGE NEARING THE OHIO RIVER THIS AFTERNOON AND EVENING. GIVEN IMPULSES RIDING THROUGH THE FLOW WILL KEEP SCATTERED SHOWERS AND STORMS TONIGHT AS RIDGING SUPPRESSES AND FRONT BEGINS MOVING SOUTH AND EAST. GIVEN THE PWATS IN THE 1.6 OR HIGHER AND DCAPE NEAR OR EXCEEDING 1000 J/KG...PRIMARY THREAT WILL BE HEAVY RAINFALL AND GUSTY WINDS. MODELS ARE IN DECENT AGREEMENT ON THE RIDGE CONTINUING TO SAG SOUTH...COLD FRONT INCHING CLOSER...AND REMNANTS OF BILL WILL ALSO EDGE EVER CLOSER THROUGH THE REST OF THE PERIOD. THIS WILL ALLOW FOR CONTINUED SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE REST OF THE SHORT TERM PERIOD WITH BEST CHANCES COVERAGE WISE BEING IN THE AFTERNOON HOURS AND NORTHERN PORTIONS OF THE REGION CLOSER TO THE FRONTAL BOUNDARY. OVERNIGHT PERIODS WILL ALSO FEATURE BETTER CHANCES OF FOG PARTICULARLY IN VALLEY LOCATIONS AND PLACES THAT RECEIVE RAINFALL. TEMPERATURE WISE WILL GENERALLY BE NEAR TO ABOVE NORMAL THROUGH THE PERIOD...HOWEVER INCREASED CLOUD COVER SHOULD RESULT IN LOWER TEMPS THROUGH THE DAY FRIDAY THAN HAS BEEN SEEN. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 347 PM EDT THU JUN 18 2015 SATURDAY MORNING WILL START OFF WITH THE UPPER LEVEL LOW PRESSURE CENTER FROM TROPICAL STORM BILL REACHING THE OHIO RIVER VALLEY ACROSS WESTERN KY. IT WILL WEAKEN SIGNIFICANTLY AS IT TRACKS EASTWARD ALONG THE OHIO RIVER THROUGHOUT THE DAY...BUT WILL CONTINUE TO BRING AMPLE AMOUNTS OF MOISTURE TO MUCH THE OHIO RIVER VALLEY. EXPECT WIDESPREAD RAINFALL AND THUNDERSTORMS ACROSS THE CWA AS THE CENTER OF THE LOW PASSES OVER DURING THE AFTERNOON HOURS...WITH ALL MODELS IN AGREEMENT THAT BETWEEN 0.5 AND 1.0 INCHES OF QPF POSSIBLE IN A 6 HOUR TIME FRAME. THIS TROUGH WILL REACH THE EASTERN SEABOARD BY 18Z SUNDAY...WITH MOST OF THE MOISTURE EXITING THE REGION. THE NAM SEEMS TO BE A BIT SLOWER ON THIS TROUGH EXITING...WHICH WOULD RESULT IN MORE MOISTURE LINGERING...SO WILL KEEP AT LEAST SOME POPS IN THE FORECAST IN CASE THIS SLOWER SOLUTION PANS OUT. UNFORTUNATELY...A STATIONARY/COLD FRONT BEHIND THE SURFACE LOW WILL SET UP JUST NORTH OF THE OHIO RIVER DURING THE DAY SUNDAY...AND WILL BRING ANOTHER ROUND OF CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS TO KY UNDER WARM SOUTHWEST FLOW AS IT SHIFTS SOUTHWARD ACROSS THE REGION THROUGH MONDAY MORNING. FOR THE REMAINDER OF THE EXTENDED /MONDAY THROUGH THURSDAY/...STRONG RIDGING OVER THE SOUTH-CENTRAL CONUS WILL SHIFT EASTWARD AND EXTEND INTO THE SOUTHERN MISSISSIPPI RIVER VALLEY. THIS WILL LEAVE THE OHIO RIVER VALLEY IN NORTHWEST FLOW ALOFT...IN WHICH MULTIPLE SHORTWAVES ARE EXPECTED TO TRAVERSE THE NORTHERN EXTENT OF THE RIDGE THEN SHIFT SE TOWARDS OUR AREA. THIS WILL BRING CONTINUED OFF AND ON CHANCES OF SHOWERS AND THUNDERSTORMS TO THE REGION. MORE SO...THIS EXPANSIVE RIDGING TO OUR SOUTH WILL KEEP SW FLOW IN THE LOW LEVELS...AND WILL CONTINUE TO BOOST TEMPERATURES WELL ABOVE NORMAL. EXPECT TEMPERATURES TO CLIMB...WITH LOW TO MID 90S STILL EXPECTED BY MIDWEEK NEXT WEEK. UNFORTUNATELY...THIS FLOW WILL ALSO PROMOTE CONTINUED MOISTURE INFLUX OFF THE GULF OF MEXICO...SO HUMIDITY WILL ALSO REMAIN HIGH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 150 PM EDT THU JUN 18 2015 SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON WITH BEST COVERAGE GENERALLY ACROSS THE NORTHERN TAF SITES THIS HOUR. THESE ARE EXPECTED TO CONTINUE MAINLY THROUGH THE AFTERNOON AND EVENING HOURS. RIGHT NOW WITH LOWER CONFIDENCE DID KEEP VCTS AT MOST SITES...WHILE INTRODUCING TEMPO TS AT JKL. ONCE AGAIN OVERNIGHT EXPECT FOG AND LOW CEILINGS TO SET IN PARTICULARLY IN VALLEY LOCATIONS AND AREAS THAT RECEIVE RAIN. WINDS WILL BE GENERALLY FROM THE WEST AT 5 TO 10 KTS...HOWEVER HIGHER GUSTS WILL BE POSSIBLE UNDER STRONGER STORMS THAT DEVELOP ACROSS ANY TAF SITES. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DJ LONG TERM...JMW AVIATION...DJ
Hazardous weather outlook, Jun 18, 3:46 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 346 AM EDT THU JUN 18 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 346 AM EDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STRONGEST STORMS THIS AFTERNOON MAY PRODUCE STRONG WIND GUSTS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING. SOME STORMS ON SATURDAY THROUGH SUNDAY MAY PRODUCE EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE OR FLOODING THIS AFTERNOON AND EVENING. SHALLENBERGER
In the hours before
Special weather statement, Jun 18, 2:47 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
247 PM EDT THU JUN 18 2015
KYZ108-111-181930-
WOLFE-LEE-
247 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT WOLFE...LEE...
AT 247 PM EDT...A STRONG THUNDERSTORM WAS OVER STANDING ROCK...OR 9
MILES NORTH OF BEATTYVILLE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAMPTON...ZOE...PINE RIDGE...WHISMAN...STANDING ROCK...LEECO...
GLENCAIRN...ZACHARIAH...FIXER...KOOMER RIDGE CAMPGROUND...GRANNIE...
VORTEX...HIGH FALLS...ROGERS...BOOTH...TORRENT...JENSON...CALABOOSE
AND GREELEY.
THIS INCLUDES BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 37
AND 46.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3782 8350 3765 8349 3768 8378 3770 8378
3772 8374 3772 8371 3778 8367
TIME...MOT...LOC 1847Z 272DEG 16KT 3771 8373
RAYLocal storm report, Jun 18, 2:50 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG 3 NNE JACKSON 37.60N 83.36W
06/18/2015 BREATHITT KY NWS EMPLOYEE
HALF A DOZEN SHINGLES BLOWN OFF OF WEATHER OFFICE ROOF.
&&
JCARICOSpecial weather statement, Jun 18, 3:21 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
321 PM EDT THU JUN 18 2015
KYZ059-108-111-181945-
WOLFE-POWELL-LEE-
321 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT WOLFE...POWELL...LEE...
AT 321 PM EDT...A STRONG THUNDERSTORM WAS OVER PILOT...OR 9 MILES
NORTH OF BEATTYVILLE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 35 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ZOE...PINE RIDGE...WHISMAN...STANDING ROCK...NATURAL BRIDGE S.P....
LEECO...GLENCAIRN...ZACHARIAH...FIXER...KOOMER RIDGE CAMPGROUND...
GRANNIE...HIGH FALLS...ROGERS...BOOTH...TORRENT AND JENSON.
THIS INCLUDES BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 37
AND 42.
&&
LAT...LON 3764 8357 3769 8378 3770 8378 3772 8372
3773 8372 3773 8375 3775 8378 3776 8377
3781 8356
TIME...MOT...LOC 1921Z 263DEG 16KT 3772 8375
RAYLocal storm report, Jun 18, 3:36 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG PINE RIDGE 37.76N 83.61W
06/18/2015 WOLFE KY 911 CALL CENTER
TREE BLOWN DOWN ONTO POWER LINE.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:36 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 24 min |
| Jun 18, 1:41 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 34 min |
| Jun 18, 2:47 PM EDT | Special Weather Statement | JKL | Wolfe | 43 min |
| Jun 18, 3:02 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 43 min |
| Jun 18, 3:21 PM EDT | Special Weather Statement | JKL | Lee | 24 min |
| Jun 18, 3:29 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Morgan, Wolfe | 31 min |
| Jun 18, 3:36 PM EDT | Areal Flood Advisory | JKL | Breathitt, Elliott, Floyd, Johnson, Lee, Magoffin and 6 more | 3 hr |
| Jun 18, 3:54 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 36 min |
| Jun 18, 4:22 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Magoffin | 38 min |
| Jun 18, 4:57 PM EDT | Special Weather Statement | JKL | Floyd | 48 min |
| Jun 18, 5:23 PM EDT | Special Weather Statement | JKL | Rowan | 37 min |
| Jun 18, 5:29 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| Jun 18, 5:55 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 50 min |
| Jun 18, 6:12 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Jun 18, 6:30 PM EDT | Special Weather Statement | JKL | Menifee, Morgan | 45 min |
| Jun 18, 6:51 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Estill, Menifee, Montgomery, Morgan and 3 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.